To describe a case of epididymo-orchitis that developed four years after treatment with intravesical bacillus Calmette-Guérin (BCG) and to review the incidence of this adverse effect.
Information about the patient was obtained from the medical chart. A MEDLINE search of English-language literature (from January 1976 to April 1999) was conducted.
All case reports of BCG-related epididymo-orchitis were evaluated. Review articles describing complications of BCG therapy for bladder cancer and the prevention and treatment of these complications were reviewed.
Studies were evaluated for reports of BCG-related epididymo-orchitis and its treatment.
Our case report is compared with others reported in the literature. The incidence of BCG-associated epididymoorchitis is rare.
Epididymo-orchitis should be considered as a late complication of BCG therapy for bladder cancer. Proper patient selection may help decrease the risk of complications from BCG therapy.